Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 22, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 9, 2003, 5:11 PM EDT for Mecklenburg County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 5:11 PM EDT (21:11 UTC)
- Expired
- May 9, 2003, 5:40 PM EDT
- In force
- 29 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Mecklenburg County, VA
The radar
The Raleigh/Durham radar (KRAX), 114 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
802 WUUS51 KAKQ 092111 SVRAKQ VAC117-092140- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 510 PM EDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 540 PM EDT * AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHWEST OF BUFFALO JUNCTION...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL REACH... BUFFALO JUNCTION AROUND 520 PM CLARKSVILLE AND SKIPWITH AROUND 525 PM FINCHLEY AROUND 530 PM RICHARDSON AND BOYDTON AROUND 535 PM EPPES FORK AND KEATS AROUND 540 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS. WINDS UP TO 60 MILES AN HOUR. THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3687 7875 3672 7888 3640 7836 3658 7820 $$ GINGRICH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:00 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 9, 4:00 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 400 PM EDT FRI MAY 9 2003 BUSY AFTERNOON...DEALING WITH SUPERCELLS. IMPRESSIVE GATE TO GATE ROTATION WITH MAIN CELL...AS IT MOVES SEWD. ENVIRONMENTAL SHEAR IMPRESSIVE WITH SW SFC FLOW...AND STRONG NW WINDS ALFT. THIS LINE TO CONTINUE SWD INTO N CAROLINA THIS EVENING. MORE SEVERE WX POSSIBLE TOMORROW AND AGAIN SUNDAY. COLD FRONT TO CLEAR THE AREA SUN NIGHT...SHOULD PUT AN END TO THE SEVERE WEATHER THREAT FINALLY. SOME QUESTIONS IN THE EXTENDED ABOUT RAIN CHANCES DAYS 6 AND 7...NEXT THU AND FRI...BUT WILL LEAVE OUT FOR NOW AS NO MODEL CONSENSUS YET AS TO HOW PROGESSIVE PATTERN WILL BE. FCSTID = 18 SBY 54 79 60 79 / 30 30 30 40 OXB 52 71 60 72 / 30 30 30 40 ECG 61 82 67 88 / 30 30 30 40 ORF 60 82 67 87 / 30 30 30 40 PHF 60 82 66 85 / 30 30 30 40 AKQ 62 84 66 88 / 30 30 30 40 RIC 61 82 64 87 / 30 30 30 40 FVX 62 84 66 88 / 30 30 30 40 .AKQ... MD...NONE. NC...NONE. VA...NONE. REILLY
Hazardous weather outlook, May 9, 5:30 AM EDT, 11 hours 41 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT FRI MAY 09 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SEE SPSAKQ AND SWODY1 FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SEE SWODY2 FOR FURTHER DETAILS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 07 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Local storm report, May 9, 4:27 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0427 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM CREWE VA 0.25 IN HAIL
05/09/03 NOTTOWAY
MPRLocal storm report, May 9, 4:47 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0447 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM CARSON VA 0.75 IN HAIL
05/09/03 DINWIDDIE
0430 PM DINWIDDIE VA 0.75 IN HAIL
05/09/03 DINWIDDIE ONE INCH OF HAIL COVERING
PARTS OF I85.
MPRLocal storm report, May 9, 4:52 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0452 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM JARRATT VA FX TORNADO
05/09/03 SUSSEX POSSIBLE TOUCHDOWN ON I95
NORTH OF JARRATT
MPRLocal storm report, May 9, 4:52 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME OF EVENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0452 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM JARRATT VA FX TORNADO
05/09/03 SUSSEX POSSIBLE TOUCHDOWN ON I95
NORTH OF JARRATT
MPRLocal storm report, May 9, 5:03 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0503 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0453 PM DREWRYVILLE VA 75 MPH WIND GUST
05/09/03 SOUTHAMPTON
0453 PM DREWRYVILLE VA 1.75 IN HAIL
05/09/03 SOUTHAMPTON GOLF BALL HAIL COVERING
GROUND.
MPRLocal storm report, May 9, 5:08 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0508 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0453 PM SPAINVILLE VA WIND DAMAGE
05/09/03 NOTTOWAY ROOF BLOWN OFF ROCKY HILL
CHURCH ON RT 153. NUMEROUS
TREES DOWN.
MPRThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:40 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna | 25 min |
| May 9, 2:58 PM EDT | Tornado Warning | AKQ | Cumberland | 32 min |
| May 9, 3:09 PM EDT | Tornado Warning | AKQ | Amelia, Powhatan | 31 min |
| May 9, 3:37 PM EDT | Tornado Warning | AKQ | Amelia, Dinwiddie | 38 min |
| May 9, 3:39 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield | 31 min |
| May 9, 3:52 PM EDT | Severe Thunderstorm Warning | AKQ | Nottoway | 18 min |
| May 9, 4:12 PM EDT | Tornado Warning | AKQ | Dinwiddie, Greensville, Sussex | 38 min |
| May 9, 4:35 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Dinwiddie, Nottoway | 40 min |
| May 9, 4:42 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton | 38 min |
| May 9, 4:51 PM EDT | Tornado Warning | AKQ | Southampton | 24 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.